Nov 29, 2009
My doctor said I could start meds if I want; any opinions on starting meds "early"? My CD4 is 598 (it was 607 in May, 653 in '08) and VL is 1254 (it was <75 in May, >75 in '08) and my CD4/CD8 ratio is 36%/46%=.78 (it was .86 in May, 1.2 in '08). My virus genome only shows resistance to AZT. I've enjoyed 8 years poz, free of meds or any related disease (besides some depression). I wonder if potential long-term benefits of meds are greater than the ease of not having to take them now. If no recommendation is apparent, what kinds of questions should I be asking my doctor in order to make this decision? Thank you!
Response from Dr. McGowan
Most guidelines state that individuals with CD4 counts below 350 should be offered HIV treatment regardless of symptoms associated with HIV infection. A couple of recent studies have pointed out the possible benefit of starting HIV treatment at higher CD4 counts. It depends on your beliefs about the virus and taking meds. There is also a clinical trial called the START study which is hoping to answer this question. Most docs will individualize treatment. If someone has 500, 600, or 800 CD4s and wants to start treatment, most docs would agree and work with them. I think the more we learn about what HIV does when it is left unchecked, the more we will realize how important it is to keep it suppressed. Some other factors that you and your doctor should consider: age (some guidelines suggest that older individuals above the age of 55 have less robust immune recovery on treatment so it might be better to start HIV treatment earlier in older individuals living with HIV), CD4 cell decline (if CD4 cells are going down greater than 50-100 cells a year), co-infection with Hepatitis C (Hepatitis C infection progresses more at lower CD4 counts) and the presence of renal disease (HIV-associated renal disease can be mitigated by earlier treatment). Best, Joe
Given PEP Need Advice!!!!
- Probability Of Getting HIV From Anal Sex Top
- Is Dizziness A Symptom Of Acute HIV Infection?
- Is Hairy Tongue A Symptom Of HIV?
- Diarrhea After Mutual Masturbation Worried I Have HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.